Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 16, 2021, 8:32 PM EDT for Boone County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 8:32 PM EDT (00:32 UTC)
- Expired
- Jul 16, 2021, 9:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, WV
County Boone County, WV
The radar
The Charleston,WV radar (KRLX), 31 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
383 WWUS81 KRLX 170032 SPSRLX Special Weather Statement National Weather Service Charleston WV 832 PM EDT Fri Jul 16 2021 WVZ015-026-515-517-170115- Northwest Raleigh-Boone-Kanawha-Northwest Fayette- 832 PM EDT Fri Jul 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KANAWHA... NORTHWESTERN RALEIGH...WEST CENTRAL FAYETTE AND NORTHEASTERN BOONE COUNTIES... At 831 PM EDT, a strong thunderstorm was located 9 miles southwest of Chesapeake, or 10 miles east of Madison, moving east at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Montgomery, Chesapeake, Marmet, Belle, Cedar Grove, East Bank, Glasgow, Pratt, Burnwell, Powellton, Whitesville, Handley, Sylvester, Seth, Leewood, Dawes, Prenter, Ashford, Sharon and Eskdale. This includes West Virginia Turnpike between mile markers 60 and 89. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3794 8168 3817 8175 3831 8137 3797 8128 TIME...MOT...LOC 0031Z 248DEG 20KT 3809 8161 $$ 14
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 16, 7:40 PM EDT, 52 minutes earlier.
Area forecast discussion, Jul 16, 7:40 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 740 PM EDT Fri Jul 16 2021 .SYNOPSIS... Unsettled weather continues through the weekend as a cold front moves through. A weak disturbance will affect the area by midweek. && .NEAR TERM /THROUGH SATURDAY/... As of 720 PM Friday... Surface based parcels largely becoming capped except for the lone storm in Mingo County that may still be based near the surface. Elevated showers and storms continue elsewhere, but likely become less numerous over the next few hours in the absence of any obvious forcing mechanisms. Reduced hourly temperatures in the wake of earlier convection, increased sky cover due to convective debris, and slightly reduced overnight PoPs over the afternoon package. As of 316 PM Friday... Scattered showers and thunderstorms have developed this afternoon across the northern/western portions of the area in advance of an approaching cold front. Most of this activity should remain near or to the northwest of the Ohio River as the afternoon and evening progresses, with some strong to severe thunderstorms possible. Far northern WV and southeast OH are under a marginal risk for severe weather today, with the main threats being damaging wind gusts and heavy downpours. Some isolated water issues are also possible across this area with any slow moving or training thunderstorms. Activity across the area should decrease for the overnight, with portions of southeast OH standing the best chance for showers/storms, particuarly early. Some fog will be possible, mainly in the sheltered valleys of eastern/southern WV, or in areas that received rainfall. Saturday will feature the chance for showers/storms for the entire area, with some strong to severe storms once again possible, with damaging winds being the main threat. Isolated water issues will once again be possible, but with the recent dry weather, widespread issues at this point are not anticipated. High temperatures on Saturday will be cooler than today, with upper 70s to mid 80s for the lowlands, while the higher elevations remain in the 70s. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 245 PM Friday... By Saturday night, the cold front makes its way into the area along the northwest. The front is expected to cross the area throughout the day on Sunday, exiting sometime Sunday night. There is a marginal risk for excessive rainfall for Sunday clipping the very southern portion of the area where isolated water issues could be possible as showers and thunderstorms will be more focused along the southeastern portion of the area and along the mountains. Precipitation chances should begin to decrease gradually through Sunday night, with drier weather expected to start Monday as the front is off to the southeast of the area and high pressure begins to approach. Overall, models are leaning a bit drier for Monday, however with some moisture lingering in the area and an upper disturbance passing over the area, chances for showers and thunderstorms may be possible for the afternoon and evening. Sunday's temperatures are expected to be below normal in the wake of the cold front with highs in the upper 70s to low 80s for the lowlands and mid 60s to mid 70s along the mountains. Monday will warm up a bit with temperatures in the low to mid 80s for the lowlands and mid 60s to upper 70s for the higher elevations. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 248 PM Thursday... Surface high pressure moves in for the week leading to a drier pattern compared to this weekend. A few isolated diurnal showers and thunderstorms may be possible each day for the afternoon/evening, but overall much of the area will remain on the drier side through Friday. Tuesday and Thursday are currently expected to be the drier days of the week where high pressure appears to be more dominate over the area. Wednesday may have a slightly better chance for showers and thunderstorms as an upper shortwave trough develops and pushes down into the area, leading to slightly increased precipitation chances along the northeastern portion of the area. Temperatures for the long term period are expected to be around normal with the lowlands in the mid 80s and upper elevations in the upper 60s to lower 80s. By the end of the week, an upper low to the north of the area is expected to swing down towards the northeastern US, with models showing the associated trough and potentially a cold front approaching the area for Friday into next weekend. However, models are showing a bit of disagreement this far out with the ECMWF leaning more toward a drier Friday while the GFS shows a lot more moisture present with better chances for precipitation. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 720 PM Friday... Isolated, mainly elevated showers and storms continue over the next few hours affecting CKB, PKB, and perhaps CRW. Ample convective debris from earlier convection will likely keep fog chances down overnight, although could still see some patchy fog developing, especially where heavy rain fell this afternoon. Moisture pooling ahead of an approaching cold front will yield a MVFR cumulus field by late Saturday morning. Additional showers and storms form ahead of a prefrontal trough Saturday afternoon, some of these may contain gusty winds and very heavy rain. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Coverage of lingering showers/storms may vary this evening. Patchy fog possible, especially with areas that received rain and/or clear out through Saturday morning. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT UTC 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 EDT 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H M M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H M M M H PKB CONSISTENCY H H H H H M M M H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z SUNDAY... IFR stratus possible with a stalling frontal boundary Sunday. Associated rainfall may also reduce visibilities to IFR at times. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...CG/04 NEAR TERM...JP/04 SHORT TERM...CG LONG TERM...CG AVIATION...JP
Hazardous weather outlook, Jul 16, 4:40 AM EDT, 15 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 440 AM EDT Fri Jul 16 2021 KYZ101-OHZ066-067-075-076-083>087-170845- Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH- 440 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky and southeast Ohio. .DAY ONE...Today and Tonight. Thunderstorms are possible today ahead of a frontal boundary. A marginal threat for severe thunderstorms exists as well as a marginal threat for excessive rainfall. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible from Saturday through the weekend as a cold front slowly moves through the area. A marginal threat for excessive rainfall will exist on Saturday. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-170845- Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants- Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge- Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 440 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Thunderstorms are possible today ahead of a frontal boundary. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible from Saturday through the weekend as a cold front slowly moves through the area. A marginal threat for severe storms exist for Saturday as well as a marginal threat for excessive rainfall. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ102-103-105-170845- Carter-Boyd-Lawrence KY- 440 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible today ahead of a frontal boundary. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible from Saturday through the weekend as a cold front slowly moves through the area. A marginal threat for excessive rainfall exists on Saturday. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 16, 3:44 PM EDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
344 PM EDT Fri Jul 16 2021
OHZ075-076-085-162015-
Washington-Athens-Meigs-
344 PM EDT Fri Jul 16 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MEIGS...
SOUTHWESTERN WASHINGTON AND SOUTHERN ATHENS COUNTIES...
At 344 PM EDT, strong thunderstorms were clustered near Albany and
Athens, moving northeast at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Athens, Albany, Coolville, Rutland, Amesville, Darwin, Harrisonville,
Stroud Run State Park and Carpenter.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3931 8164 3902 8217 3920 8227 3923 8227
3946 8200
TIME...MOT...LOC 1944Z 229DEG 36KT 3921 8214
14Special weather statement, Jul 16, 4:13 PM EDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
413 PM EDT Fri Jul 16 2021
OHZ067-075-076-085-WVZ008-009-017-162100-
Washington-Athens-Meigs-Morgan-Jackson-Wirt-Wood-
413 PM EDT Fri Jul 16 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MEIGS...
WESTERN WASHINGTON...SOUTHEASTERN MORGAN...SOUTHEASTERN ATHENS...
WESTERN WIRT...NORTHEASTERN JACKSON AND WOOD COUNTIES...
At 413 PM EDT, strong thunderstorms were clustered near Coolville,
moving east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Parkersburg, Marietta, Belpre, Beverly, Elizabeth, Coolville, Forked
Run State Park, Vienna, Ravenswood, Williamstown, New Haven,
Washington, Mineralwells, Tuppers Plains, Lubeck, Boaz, Chester,
North Hills, Syracuse and Lowell.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 149 and 184.
Route 50 in West Virginia between mile markers 1 and 16.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3959 8159 3958 8150 3892 8132 3894 8145
3898 8193 3899 8194 3899 8197 3930 8201
3963 8159
TIME...MOT...LOC 2013Z 252DEG 29KT 3925 8188
14Special weather statement, Jul 16, 4:38 PM EDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
438 PM EDT Fri Jul 16 2021
OHZ076-WVZ009-162130-
Washington-Wood-
438 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND NORTH CENTRAL
WOOD COUNTIES...
At 437 PM EDT, a strong thunderstorm was located near Boaz, or 7
miles west of Marietta, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Parkersburg, Marietta, Belpre, Vienna, Williamstown, Boaz, Newport,
North Hills, Lowell, Macksburg, Lower Salem, Fleming and Devola.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 181 and 186.
Interstate 77 in Ohio between mile markers 1 and 17.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3963 8145 3963 8142 3960 8139 3959 8128
3960 8128 3944 8116 3941 8120 3927 8161
3945 8171 3959 8156 3958 8147 3965 8147
3965 8145
TIME...MOT...LOC 2037Z 222DEG 21KT 3940 8158
14Special weather statement, Jul 16, 6:00 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
600 PM EDT Fri Jul 16 2021
OHZ083-084-086-162230-
Jackson-Gallia-Vinton-
600 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GALLIA...JACKSON
AND WESTERN VINTON COUNTIES...
At 559 PM EDT, a strong thunderstorm was located 9 miles southwest of
Jackson, moving northeast at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jackson, Wellston, Oak Hill, Hamden, Coalton, Petersburg, Mabee,
Allensville and Byer.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3917 8279 3917 8277 3921 8276 3933 8255
3890 8234 3885 8264 3886 8276 3894 8275
3895 8281
TIME...MOT...LOC 2159Z 240DEG 38KT 3899 8282
14Special weather statement, Jul 16, 6:49 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
649 PM EDT Fri Jul 16 2021
WVZ005-024-162330-
Mingo-Wayne-
649 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO AND
SOUTHEASTERN WAYNE COUNTIES...
At 649 PM EDT, a strong thunderstorm was located over Warfield, or 8
miles east of Inez, moving northeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Naugatuck, Lenore, Breeden, Wilsondale and Crum.
This includes Route 119 between mile markers 1 and 8.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3800 8229 3798 8227 3795 8230 3796 8225
3781 8213 3774 8233 3776 8231 3776 8233
3778 8232 3777 8233 3782 8238 3781 8240
3783 8240 3786 8242 3787 8241 3791 8245
TIME...MOT...LOC 2249Z 232DEG 11KT 3784 8238
14Special weather statement, Jul 16, 8:32 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Charleston WV 832 PM EDT Fri Jul 16 2021 WVZ015-026-515-517-170115- Northwest Raleigh-Boone-Kanawha-Northwest Fayette- 832 PM EDT Fri Jul 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KANAWHA... NORTHWESTERN RALEIGH...WEST CENTRAL FAYETTE AND NORTHEASTERN BOONE COUNTIES... At 831 PM EDT, a strong thunderstorm was located 9 miles southwest of Chesapeake, or 10 miles east of Madison, moving east at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Montgomery, Chesapeake, Marmet, Belle, Cedar Grove, East Bank, Glasgow, Pratt, Burnwell, Powellton, Whitesville, Handley, Sylvester, Seth, Leewood, Dawes, Prenter, Ashford, Sharon and Eskdale. This includes West Virginia Turnpike between mile markers 60 and 89. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3794 8168 3817 8175 3831 8137 3797 8128 TIME...MOT...LOC 0031Z 248DEG 20KT 3809 8161 14
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:14 PM EDT | Special Weather Statement | RLX | Cabell, Putnam | 46 min |
| Jul 17, 12:47 PM EDT | Special Weather Statement | RLX | Putnam | 28 min |
| Jul 17, 2:04 PM EDT | Special Weather Statement | RLX | Calhoun, Gilmer | 26 min |
| Jul 17, 2:28 PM EDT | Special Weather Statement | RLX | Putnam | 32 min |
| Jul 17, 2:38 PM EDT | Special Weather Statement | RLX | Upshur | 37 min |
| Jul 17, 2:56 PM EDT | Special Weather Statement | RLX | Lewis | 34 min |
| Jul 17, 3:17 PM EDT | Special Weather Statement | RLX | Nicholas | 43 min |
| Jul 17, 3:27 PM EDT | Special Weather Statement | RLX | Barbour | 33 min |
| Jul 17, 3:41 PM EDT | Special Weather Statement | RLX | Taylor | 34 min |
| Jul 17, 4:01 PM EDT | Special Weather Statement | RLX | Braxton, Clay | 44 min |
| Jul 17, 4:17 PM EDT | Special Weather Statement | RLX | Randolph | 28 min |
| Jul 17, 5:59 PM EDT | Special Weather Statement | RLX | Summers | 31 min |
| Jul 17, 6:48 PM EDT | Special Weather Statement | RLX | Raleigh | 42 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.